Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Springfield, MO

May 14, 2005Crawford County, Kansas; Barton County, Dade County, Missouri

NWS Springfield, MO issued this flash flood warning at May 14, 2005, 12:31 AM CDT for Crawford County, Kansas; Barton County, Dade County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2005, 12:31 AM CDT (05:31 UTC)
Expired
May 14, 2005, 6:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Crawford County, KS, Barton County, MO, Dade County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:30 AM CDTFLASH FLOODFrontenac, KSCREEK OVER BANKS AND STILL RISING
May 14, 2:00 AM CDTFLASH FLOODLamar, MOSEVERAL LOW WATER CROSSINGS AND COUNTRY ROADS FLOODED ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 140538
FFWSGF
KSC037-MOC011-057-141130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 AM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN MISSOURI.
  CRAWFORD COUNTY IN KANSAS.
  DADE COUNTY IN MISSOURI.

* UNTIL 630 AM CDT.

* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED ONE AND A HALF TO THREE INCHES OF RAIN HAD 
  FALLEN ACROSS THE WARNED AREA.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH   
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
  INCLUDE...PITTSBURG...ARMA...FRONTENAC...GOLDEN CITY... 
  GREENFIELD...AND LAMAR.

LAW ENFORCEMENT OFFICIALS IN CRAWFORD COUNTY KANSAS REPORTED THAT 
FLOODING WAS OCCURRING ON COUNTY ROAD 210 NEAR ARMA...AND COUNTY 
ROAD 260 NEAR PITTSBURG. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...LOW WATER CROSSINGS...AS WELL 
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3757 9362 3729 9364 3731 9407 3735 9408
      3736 9503 3767 9503 3763 9411 3758 9409

$$

FOSTER
3 follow-up statements
000 
WGUS73 KSGF 140727
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT SAT MAY 14 2005

KSC037-MOC011-057-141130-
CRAWFORD KS-BARTON MO-DADE MO-
225 AM CDT SAT MAY 14 2005

...FLASH FLOOD WARNING CONTINUES FOR BARTON...CRAWFORD AND DADE
COUNTIES UNTIL 630 AM CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD TAPERED OFF ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATED THAT ONE AND A HALF TO THREE AND A HALF INCHES OF RAIN HAD 
FALLEN ACROSS THE WARNED AREA SINCE FRIDAY EVENING.

ALTHOUGH THE HEAVY RAIN HAD ENDED...RUNOFF FROM THE EXCESSIVE 
RAINFALL WILL CAUSE FLOODING TO OCCUR ON SMALL STREAMS AND 
CREEKS...LOW WATER CROSSINGS...AND COUNTY ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH 
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL 
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW 
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

$$

FOSTER
000 
WGUS73 KSGF 140943
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 AM CDT SAT MAY 14 2005

KSC037-MOC011-057-141130-
CRAWFORD KS-BARTON MO-DADE MO-
440 AM CDT SAT MAY 14 2005

...FLASH FLOOD WARNING CONTINUES FOR BARTON...CRAWFORD AND DADE
COUNTIES UNTIL 630 AM CDT...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SIGNIFICANT RAINFALL HAD ENDED ACROSS THE WARNED AREA. DOPPLER 
RADAR ESTIMATED THAT ONE AND A HALF TO THREE AND A HALF INCHES OF 
RAIN HAD FALLEN ACROSS THE WARNED AREA SINCE FRIDAY EVENING. 

ALTHOUGH THE RAINFALL HAD DIMINISHED...RUNOFF FROM THE EXCESSIVE 
RAINFALL WILL CAUSE FLOODING TO OCCUR ON SMALL STREAMS AND 
CREEKS...LOW WATER CROSSINGS...AND COUNTRY ROADS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH 
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL 
ACROSS FLOODED ROADS. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY 
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. 

$$

FOSTER
000 
WGUS73 KSGF 141125
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 AM CDT SAT MAY 14 2005

KSC037-MOC011-057-141134-
CRAWFORD KS-BARTON MO-DADE MO-
624 AM CDT SAT MAY 14 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BARTON...CRAWFORD
AND DADE COUNTIES HAS BEEN CANCELLED...

RAINFALL HAD ENDED ACROSS THE WARNED AREA AND EXCESSIVE RUNOFF HAD 
SUBSIDED. HOWEVER LAW ENFORCEMENT OFFICIALS IN BARTON COUNTY REPORT 
THAT SEVERAL COUNTY ROADS AND LOW WATER CROSSINGS WERE FLOODED.

ALTHOUGH STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE 
BEGINNING TO RECEDE...FLOODING WILL CONTINUE ON SOME STREAMS...LOW 
WATER CROSSINGS...AND COUNTRY ROADS THIS MORNING. 

THEREFORE THE FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD 
WARNING THIS MORNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT 
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:51 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 13, 6:51 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT FRI MAY 13 2005

.DISCUSSION...
CONVECTIVE DEBRIS THROWING A LITTLE BIT OF A MONKEY WRENCH INTO
CONVECTIVE PICTURE...BUT OVERALL NOT MAKING TOO MANY CHANGES FOR THE
FORECAST FOR TONIGHT.

SATELLITE IMAGERY AND 18Z KSGF RAOB INDICATE A DENSE LAYER OF
CONVECTIVE BLOWOFF CIRRUS/CIRROSTRATUS  WHICH HAS LIMITED SFC BASED
INSTABILITY. WEAK CONVECTION WENT THROUGH MAINLY THE NORTHWEST HALF
OF THE FORECAST AREA LAST NIGHT...WITH LOCALLY HEAVY RAIN OVER
NORTHERN BOURBON AND VERNON COUNTIES. THE REST OF THE AREA REMAINS
FAIRLY DRY. NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES ACROSS THE
REGION...MOST NOTABLY RIGHT NOW ALONG THE I-44 CORRIDOR FROM ROLLA
TO NEAR SPRINGFIELD AT 1930Z. THE MAIN SFC FRONT IS STILL WELL NORTH
AND WEST OF THE AREA EXTENDING FROM EASTERN IA INTO EXTREME NW MO
AND NORTH CNTRL KS. DRY LINE EXTENDS SOUTH FROM WESTERN KS INTO
CNTRL TX.

BEST SET UP FOR ORGANIZED CONVECTION WILL AGAIN BE OUT WEST ALONG
THE DRY LINE OVER OK/TX WHERE BETTER SHEAR AND LOW LEVEL FORCING
EXISTS. CLUSTERS OF CONVECTION ARE ONGOING WEST OF THE CIRRUS SHIELD
...BEING SUPPORTED BY MODEST LOW LEVEL INFLOW...INCREASING
INSTABILITY...AND LIFT IN THE RIGHT ENTRANCE REGION OF THE 250MB
JET. WEAK LEAD SHORTWAVE APPEARS TO BE MOVING NORTHEAST ACROSS
SOUTHERN OK...ALTHOUGH IT IS FAIRLY SUBTLE. MAY SEE SOME CONVECTION
DEVELOP WITH LIMITED INSTABILITY LATER THIS AFTERNOON WHERE
SUFFICIENT SFC CONVERGENCE EXISTS OVER THE AREA. PROGGED MLCAPES MAY
REACH CLOSE TO 1000-1200 J/KG BASED ON THE 18Z KSGF SOUNDING
MODIFIED FOR SFC TEMPS IN THE LOW 80S. 18Z NAM THERMODYNAMIC PROFILE
INITIALIZED FAIRLY POORLY BELOW 800 MB AND INSTABILITY ON POINT
SOUNDINGS SEEMS A LITTLE OVERDONE. WILL CONTINUE TO MONITOR THE
SHORT TERM MESO TRENDS CLOSELY.

THE MOST WIDESPREAD RAIN WILL BE WITH THE FROPA TONIGHT. STILL HAVE
SOME FAIRLY HIGH RAIN CHANCES GOING FOR TONIGHT AND HAVE SLOWED DOWN
THE TIMING A BIT TOO...WITH THE FRONT EXITING EASTERN PORTIONS OF
THE FORECAST AREA LATE TONIGHT/EARLY SAT MORNING. SEVERE WEATHER
STILL POSSIBLE GIVEN MODERATE SHEAR...WITH A MODEST WIND/HAIL
THREAT. INSTABILITY NOT ALL THAT GREAT GIVEN THE TIME OF DAY.
RAINFALL TOTALS MAY BE ENHANCED OVER SOUTHERN MO IN RIGHT ENTRANCE
REGION OF THE UPPER JET.

HIGH PRESSURE WILL BUILD INTO THE AREA THIS WEEKEND THEN SHIFT EAST
OF THE AREA EARLY NEXT WEEK. UPPER RIDGE AXIS WILL SHIFT EAST INTO
THE AREA MIDWEEK. GFS AND TO LESSER DEGREE THE ECMWF MOVE A WEAK
SHORTWAVE EAST THROUGH THE ZONAL FLOW WED. THE TAIL END OF A WEAK
SFC BOUNDARY WILL SHIFT SOUTH THROUGH THE AREA LATE WED/THU...SO
LEFT SLIGHT POPS DURING THAT PERIOD.

DSA

&&

.AVIATION...

AREA OF SCATTERED THUNDERSTORMS WERE ONGOING ACROSS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI EARLY THIS EVENING.  THIS PRECIPITATION
LOOKED TO BE DRIVEN BY UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE
ENTRANCE REGION OF A 250MB JET TO THE NORTHEAST.  INCLUDED TEMPO
GROUPS FOR THUNDER AT BOTH KJLN AND KSGF FOR THE NEXT SEVERAL
HOURS.  AN ADDITIONAL ROUND OF THUNDERSTORMS WILL BE LIKELY
OVERNIGHT AS A COLD FRONT MOVES THROUGH. MVRF CONDITIONS ARE MOST
LIKELY WITH THE FRONTAL PASSAGE LATER TONIGHT. HOWEVER...SOME
SCATTERED MVFR CIGS ARE POSSIBLE THIS EVENING.  DRIER AIR BEHIND THE
FRONT WILL SCATTER OUT THE CLOUDS BY SATURDAY MORNING.

SAW

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH GENERALLY WEST OF A CAMDENTON TO
GAINESVILLE LINE UNTIL MIDNIGHT.
.KS...SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES UNTIL MIDNIGHT.

WFO SGF
Hazardous weather outlook, May 13, 8:08 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT FRI MAY 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
808 PM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
 NICKELS...WIND GUSTS UP TO 60 MPH...AND LOCALIZED HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  A COUPLE ROUNDS OF THUNDERSTORMS WILL LIKELY AFFECT THE ENTIRE
  OUTLOOK AREA TONIGHT.  THE FIRST ROUND WILL PERSIST THROUGH THE
  LATE EVENING HOURS AND ADDITIONAL STORMS ARE POSSIBLE LATE TONIGHT.

  DISCUSSION:

  AN OUTFLOW BOUNDARY STRETCHING ACROSS NORTHERN OKLAHOMA INTO
  SOUTHERN MISSOURI FOCUSED SCATTERED STRONG THUNDERSTORMS ACROSS
  PARTS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS EVENING.
  MORE WIDESPREAD THUNDERSTORM ACTIVITY IS POSSIBLE AFTER MIDNIGHT
  IN RESPONSE TO A COLD FRONT PUSHING THROUGH THE OUTLOOK AREA.
  INSTABILITY IS DECREASING ACROSS THE AREA...HOWEVER THE MOST
  INTENSE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO
  THE SIZE OF NICKELS. SOME STORMS MAY PRODUCE SOME LOCALIZED
  FLASH FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY MORNING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

In the hours before

Special weather statement, May 13, 10:19 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT FRI MAY 13 2005

KSZ073-097-101-MOZ066>069-077>081-088>096-101>105-140430-
BOURBON-CHEROKEE-CRAWFORD-BARRY-BARTON-CAMDEN-CEDAR-CHRISTIAN-
DADE-DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-
MCDONALD-NEWTON-OZARK-POLK-ST. CLAIR-STONE-TANEY-VERNON-WEBSTER-
WRIGHT-
1019 PM CDT FRI MAY 13 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 271 FOR THE FOLLOWING AREA...

IN KANSAS THIS CANCELS 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

IN MISSOURI THIS CANCELS 23 COUNTIES

IN CENTRAL MISSOURI

CAMDEN... HICKORY... ST. CLAIR...

IN SOUTHWEST MISSOURI

BARRY... BARTON... CEDAR...
CHRISTIAN... DADE... DALLAS...
DOUGLAS... GREENE... JASPER...
LACLEDE... LAWRENCE... MCDONALD...
NEWTON... OZARK... POLK...
STONE... TANEY... VERNON...
WEBSTER... WRIGHT...

THIS INCLUDES THE CITIES OF...HERMITAGE...MARSHFIELD...
ROGERSVILLE...MOUNTAIN GROVE...MANSFIELD...NIXA...OZARK...
BOLIVAR...KIMBERLING CITY...GALENA...APPLETON CITY...OSCEOLA...
LEBANON...MONETT...CASSVILLE...BAXTER SPRINGS...COLUMBUS...
OSAGE BEACH...CAMDENTON...AVA...NEOSHO...GREENFIELD...NEVADA...
BUFFALO...JOPLIN...CARTHAGE...LAMAR...FORT SCOTT...AURORA...
MOUNT VERNON...GAINESVILLE...THEODOSIA...PITTSBURG...ANDERSON...
PINEVILLE...SPRINGFIELD...REPUBLIC...EL DORADO SPRINGS...
STOCKTON...BRANSON AND FORSYTH.

WHILE STRONG THUNDERSTORMS WILL STILL BE POSSIBLE AHEAD OF A COLD
FRONT OVERNIGHT...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...WITH HEAVY RAIN AS THE MAIN THREAT.

LINDENBERG

Nearby

Flash Flood Warnings in Missouri, 2005Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.